Alert archive / North Carolina / Flash Flood Warnings in 2008
Flash Flood Warning 26, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 22, 2008, 12:53 PM EDT for Ashe County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2008, 12:53 PM EDT (16:53 UTC)
- Expired
- Jun 22, 2008, 7:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Ashe County, NC
The radar
The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 866 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 221653 FFWRNK NCC009-222300- /O.NEW.KRNK.FF.W.0026.080622T1653Z-080622T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1253 PM EDT SUN JUN 22 2008 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL ASHE COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 700 PM EDT. * AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. STREAM BASINS THAT ARE UNDER THE HIGHEST THREAT OF FLOODING INCLUDE THE SOUTH FORK OF THE NEW RIVER AS WELL AS ROAN CREEK. PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME. LAT...LON 3648 8136 3640 8128 3631 8143 3642 8147 TIME...MOT...LOC 1653Z 180DEG 0KT 3640 8140 $$ JDS
2 follow-up statements
000 WGUS71 KRNK 221734 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 131 PM EDT SUN JUN 22 2008 NCC009-222300- /O.CON.KRNK.FF.W.0026.000000T0000Z-080622T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE NC- 131 PM EDT SUN JUN 22 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR EASTERN ASHE COUNTY... AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT JEFFERSON. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. STREAM AND CREEK BASINS UNDER THE HIGHEST THREAT FOR FLASH FLOODING INCLUDE THE SOUTH FORK OF THE NEW RIVER AS WELL AS ROAN CREEK. RADAR INDICATED THAT THESE BASINS HAVE PICKED UP AROUND 3 INCHES OF RAINFALL SINCE NOON. HEAVY RAIN CONTINUES TO FALL IN THE HEADWATERS OF THESE BASINS SO ADDITIONAL RUNOFF WILL BE COMING DOWN THESE STREAMS THROUGH THE AFTERNOON. PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA. LAT...LON 3648 8136 3640 8128 3631 8143 3642 8147 TIME...MOT...LOC 1731Z 180DEG 0KT 3640 8140 $$ JDS
000 WGUS71 KRNK 222253 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 653 PM EDT SUN JUN 22 2008 NCC009-222303- /O.EXP.KRNK.FF.W.0026.000000T0000Z-080622T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE NC- 653 PM EDT SUN JUN 22 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM EDT FOR EASTERN ASHE COUNTY... NO REPORTS OF FLOODING HAVE BEEN RECEIVED BY THE NATIONAL WEATHER SERVICE IN BLACKSBURG. AS A RESULT...THE FLASH FLOOD WARNING FOR EASTERN ASHE COUNTY WILL EXPIRE AT 7 PM. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THROUGH 8 PM...WHICH MAY CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME. LAT...LON 3648 8136 3640 8128 3631 8143 3642 8147 TIME...MOT...LOC 2253Z 180DEG 0KT 3640 8140 $$ PH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 10:50 AM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 22, 10:50 AM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1050 AM EDT SUN JUN 22 2008 .SYNOPSIS... A WEAK COOL FRONT WILL SLIDE ACROSS THE APPALACHIANS MOUNTAINS LATE TODAY AND REMAIN IN THE VICINTY THROUGH MONDAY BEFORE FINALLY PUSHING WELL EAST OF THE AREA TUESDAY. HIGH PRESSURE WILL THEN BE IN CONTROL FOR MOST OF THE REMAINDER OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... AN APPROACHING WEAK FRONTAL BOUNDARY AND ADDITIONAL S/WV ENERGY LATER THIS AFTERNOON WILL HELP KEEP LAPSE RATES RELATIVELY STEEP...AS WELL AS HELP INCREASE SHEAR A BIT AND BRING IN SOME DRIER AIR ALOFT LATE IN THE DAY. SOME ADDITIONAL COOLING ALOFT IN THE WEST WILL LEAD TO SFC CAPES OF 2000 J/KG OR HIGHER. AS A RESULT...APPEARS THE CHANCES ARE BETTER FOR SOME MORE ORGANIZED CONVECTION AND PROBABLY A FEW MORE SEVERE STORMS COMPARED TO SATURDAY...WITH WIND PERHAPS HIGHEST THREAT. SUSPECT EARLIEST CONVECTION ONCE AGAIN OVER HIGHEST TERRAIN BUT SPREADING EAST AND ALSO MORE ORGANIZED MOVING IN FROM WEST LATE IN THE DAY OR EVENING. JUST WENT WITH MODERATE TO HIGH CHC POPS EVERYWHERE...WITH HIGHEST IN THE WEST LATE. WHILE THERE MAY BE MORE AREAS THAT BY EARLY EVENING HAVE EXPERIENCE CONVECTION COMPARED TO SATURDAY...THE TIMING OF THE SFC BOUNDARY AND STRONGER UPPER LEVEL WAVE IS LIKELY TO ONCE AGAIN KEEP SOME CONVECTION GOING WELL INTO THE OVERNIGHT HOURS. SO AHVE KEPT A SMALL CHC POP UP FOR THE WEST ALL NIGHT...SLIGHT CHC IN THE EAST. AM STICKING VERY CLOSE TO MAV GUIDANCE FOR HIGHS TODAY AND LOWS OVERNIGHT WITH SMALL UPWARD ADJUSTMENTS PER RECENT COOL BIASES FOR HIGHS. HIGHS VERY SIMILAR TO SATURDAY WITH MID TO UPPER 80S EAST AND 70S TO NEAR 80 WEST. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... WHILE FRONTAL BOUNDARY...WHATS LEFT OF IT...MAY END UP BEING JUST TO THE EAST OF CWA ON MONDAY...TROF AMPLIFIES WITH STRONGER WAVE DIGGING AROUND BOTTOM BY EARLY MONDAY AND MAY ACTUALLY HELP TO HOLD BOUNDARY IN PLACE OR EVEN PULL IT BACK SOMEWHAT. SOME INDICATIONS OF MUCH MORE ORGANIZED LINE OF CONVECTION FORMING LATER IN THE DAY...LIKELY OUT EAST. BUT WITH COLDER AIR ALOFT STILL MOVING IN TO WEST...MORE SCT CONV STILL POSSIBLE BACK THERE. FOR NOW AHVE NOT INDICATED HIGHER CHANCES EAST OR WEST...BUT EVENTUALLY MAY NEED TO GO WITH LIKELY POPS OUT EAST FOR MONDAY. MODELS ALL IN AGREEMENT THAT THIS MORE SIGNIFICANT WAVE WILL PUSH THE BOUNDARY WELL EAST OVERNIGHT AND INTO TUES...AND SIGNIFICANTLY DRY THINGS OUT...ALTHOUGH NOT NECESSARILY COOL THINGS OFF AS SLIGHTLY LOW THICKNESSES WILL BE OFFSET BY MORE ABUNDANT SUNSHINE AND LOWER DEW PTS. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... NOT MUCH AMPLITUDE TO THE UPPER FLOW...MEANS THAT THE HEAT RIDGE OVER THE SONORAN DESERT WILL STAY PUT...KEEPING THE EASTERN HALF OF THE CONUS UNDER ZONAL FLOW TO AT WORST A WEAK TROUGH INTO NEXT WEEKEND. AS SOME OF THE WARMER H85 TEMPS TRY TO PUSH NORTH...A WEAK BOUNDARY MAY SETUP ACROSS THE TENNESSEE VALLEY...WITH A SLT CHC FOR SHWS AND THUNDERSTORMS NEXT WEEKEND. TEMPS SHOULD BE BEAR NORMAL FOR MUCH OF NEXT WEEK. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... MVFR VSBYS COMING UP QUICKLY THIS MORNING ALTHOUGH DAN MAY STAY AT IFR THRU 13Z OR SO. HAVE BEEN DOWN TO 1/4 MI VSBY. A FEW WEAKENING SHWRS STILL LINGERING ARND LWB AND BLF...INCLUDED BRIEF PERIOD OF VCTS BUT MAINLY SHWRS AT THIS POINT. LOOKS LIKE CONVECTIVE COVERAGE WILL BE A BIT BETTER BY THIS AFTERNOON AND EVENING COMPARED TO SATURDAY AS A WEAK COLD FRONT APPROACHES...BUT THERE IS NOT ANY PARTICULAR FEATURE AT THIS POINT TO FOCUS ON WHERE THEY SHOULD DEVELOP. INITIAL WAVE ENTERING WEST VIRGINIA MAY RE-TRIGGER CONVECTION BY LATE MORNING OR EARLY AFTERNOON ALONG AND EAST OF BLUE RDG...WITH BIGGER WAVE HEADED IN BY LATE AFTERNOON TO TRIGGER MORE ACTIVTY IN ALL LOCATIONS. BUT THIS IS A TRICKY FORECAST AND HAVE BEGIN TO REINTRODUCE VCTS MOST LOCATIONS BY EARLY AFT. COVERAGE NOT EXPECTED TO BE QUITE HIGH ENOUGH FOR MENTIONING TS EXPLICITELY IN TAFS. CHANCES OF ANY ONE SITE SEEING A TSTM IS PROBABLY 40 TO 50 PCT. MAY BE ABLE TO PUT IN A TEMPO GROUP IN LATER FCSTS. HOWEVER ISOLATED ANY STORMS COULD BE STRONG WITH WINDS GUSTS TO 50 MPH POSSIBLE AND HAIL. MORE MVFR FOG TO DEVELOP MOST LOCATIONS AND LIKELY IFR AT LWB AND DAN...ESPECIALLY IF THEY PICK OF RAINFALL TODAY. STILL A CONTINUED CHANCE OF SCATTERED CONVECTION MONDAY AFTERNOON. NOTICEABLE CLEARING WILL OCCUR TUE AND WED AS HIGH PRESSURE BUILDS IN ACROSS OUR SOUTH. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...SK NEAR TERM...JS/SK SHORT TERM...SK LONG TERM...KM AVIATION...JJ/JS/SK
Hazardous weather outlook, Jun 22, 4:41 AM EDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 441 AM EDT SUN JUN 22 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-230845- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 441 AM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ...THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING ACROSS SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA...AND NORTHWEST NORTH CAROLINA... WHILE ISOLATED THUNDERSTORMS MAY BE POSSIBLE THIS MORNING...THE COVERAGE IS EXPECTED TO EXPAND BY EARLY THIS AFTERNOON AND A FEW STORMS MAY BECOME SEVERE. DAMAGING WIND GUSTS AND LARGE HAIL ARE THE MOST LIKELY SEVERE THREATS...AND THIS COULD LAST WELL INTO THE EVENING HOURS. WHILE ANY SEVERE WEATHER IS NOT LIKELY TO BE WIDESPREAD...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ANYWHERE WITHIN THIS AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN DURING THE AFTERNOON MONDAY. AT THIS TIME THE THREAT FOR SEVERE WEATHER IS RATHER LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jun 22, 12:17 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1217 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM HAIL ELK CREEK 36.72N 81.18W
06/22/2008 E0.88 INCH GRAYSON VA TRAINED SPOTTER
&&
KRISMLocal storm report, Jun 22, 12:38 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL GLENDALE SPRINGS 36.35N 81.38W
06/22/2008 E1.75 INCH ASHE NC PUBLIC
&&
MATTAROCHIALocal storm report, Jun 22, 12:41 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM HAIL ROANOKE 37.28N 79.96W
06/22/2008 E1.00 INCH CITY OF ROANOKE VA PUBLIC
&&
MATTAROCHIAThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 12:07 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Wilkes | 68 min |
| Jun 22, 1:16 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Wilkes | 59 min |
| Jun 22, 2:08 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 56 min |
| Jun 22, 2:29 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 35 min |
| Jun 22, 2:46 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 59 min |
| Jun 22, 7:15 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe | 50 min |
Nearby
Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.